Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 150, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2000, 2:38 AM CDT for Palo Alto County, Iowa. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 26, 2000, 2:38 AM CDT (07:38 UTC)
- Expired
- Jul 26, 2000, 3:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 170 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 3:05 AM CDT | Hail 1 | Ayrshire, IA | |
| Jul 26, 3:35 AM CDT | Hail 1.75 | Mallard, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1668 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 260740 SVRDSM IAC147-260830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 238 AM CDT WED JUL 26 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 330 AM * AT 236 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER AYRSHIRE...OR ABOUT 17 MILES SOUTHEAST OF SPENCER...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR AYRSHIRE NOW NEAR CURLEW AROUND 250 AM NEAR MALLARD AROUND 300 AM NEAR RODMAN AROUND 310 AM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNJED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4324 9490 4292 9490 4291 9448 4324 9445 COGIL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 8:10 PM CDT, 6 hours 28 minutes earlier.
Area forecast discussion, Jul 25, 8:10 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 810 PM CDT TUE JUL 25 2000 WILL UPDATE ZONES SOON FOR NEW WEATHER WATCH. WILL UPDATE OTHER AREAS FOR WORDING IF NEEDED. CURRENT FCST IN GOOD ATTM. EXPECT TSTMS OVR MN TO ORGANIZE AND MOVE INTO CWA. CONCERNED ABOUT IMPRESSIVE MID/UPR JET MOVG INTO SW MN AS PER WATER VAPOR LOOP. BEST INFLOW...SOMEWHAT WEAK...FM CENTRAL IA. .DSM...NONE JOHNSON
In the hours before
Special weather statement, Jul 26, 12:41 AM CDT, 1 hour 57 minutes before
IAZ004>006-015-260600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1241 AM CDT WED JUL 26 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 620 CLEARED... SEVERE THUNDERSTORM WATCH NUMBER 620 HAS BEEN CLEARED FROM THE FOLLOWING NORTH CENTRAL IOWA COUNTIES... EMMET...KOSSUTH...WINNEBAGO...PALO ALTO SEVERE THUNDERSTORM WATCH NUMBER 621 REMAINS IN EFFECT HOWEVER. MYERS
Special weather statement, Jul 26, 1:18 AM CDT, 1 hour 20 minutes before
IAZ007-016-017-023>026-260640- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 118 AM CDT WED JUL 26 2000 ...PORTIONS OF SEVERE THUNDERSTORM WATCH 621 CLEARED... THE FOLLOWING COUNTIES IN THE NORTHERN PORTIONS OF SEVERE THUNDERSTORM WATCH 621 HAVE BEEN CLEARED... WORTH...HANCOCK...CERRO GORDO...POCAHONTAS...HUMBOLDT...WRIGHT AND FRANKLIN. THE REMAINDER OF THE COUNTIES REMAIN IN THE WATCH UNTIL 3 AM...OR UNTIL CLEARED. MYERS
Local storm report, Jul 26, 1:40 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
140 AM CDT WED JUL 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 PM 5 NW POCAHONTAS IA .88 INCH HAIL
07/25/00 POCAHONTAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1155 PM POCAHONTAS IA 60 MPH TSTM GUST
07/25/00 POCAHONTAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1205 AM PALMER IA .75 INCH HAIL
07/26/00 POCAHONTAS REPORTED BY KCCI TV.
1215 AM FONDA IA WIND DAMAGE
07/26/00 POCAHONTAS REPORTED BY STORM
SPOTTER. 12 INCH
DIAMETER TREE DOWN.
1230 AM BADGER IA .75 INCH HAIL
07/26/00 WEBSTER REPORTED BY KCCI TV.
1230 AM BADGER IA 60 MPH TSTM GUST
07/26/00 WEBSTER REPORTED BY KCCI TV.
1230 AM 10 NE HUMBOLDT IA .75 INCH HAIL
07/26/00 HUMBOLDT REPORTED BY KCCI TV.
1245 AM EARLY IA 1.75 INCH HAIL
07/26/00 SAC REPORTED BY STORM
4 SPOTTER.
0108 AM SAC CITY IA 1 INCH HAIL
07/26/00 SAC REPORTED BY KCCI TV.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 11:05 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 40 min |
| Jul 25, 11:38 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 52 min |
| Jul 26, 12:08 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 37 min |
| Jul 26, 12:13 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 47 min |
| Jul 26, 12:23 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 52 min |
| Jul 26, 12:46 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 44 min |
| Jul 26, 3:29 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 46 min |
| Jul 26, 8:49 AM CDT | Severe Thunderstorm Warning | DMX | Story | 41 min |
| Jul 26, 8:54 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 36 min |
| Jul 26, 9:03 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 27 min |
| Jul 26, 9:57 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 33 min |
| Jul 26, 10:30 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 45 min |
| Jul 26, 11:03 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 42 min |
| Jul 26, 12:18 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 27 min |
| Jul 26, 1:56 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 34 min |
| Jul 26, 2:03 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 42 min |
| Jul 26, 2:53 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 52 min |
| Jul 26, 3:00 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 45 min |
| Jul 26, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Greene, Guthrie | 43 min |
| Jul 26, 3:18 PM CDT | Tornado Warning | DMX | Guthrie | 27 min |
| Jul 26, 3:26 PM CDT | Tornado Warning | DMX | Boone | 34 min |
| Jul 26, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Story | 39 min |
| Jul 26, 3:52 PM CDT | Tornado Warning | DMX | Story | 23 min |
| Jul 26, 3:52 PM CDT | Tornado Warning | DMX | Guthrie | 38 min |
| Jul 26, 4:29 PM CDT | Tornado Warning | DMX | Guthrie | 46 min |
| Jul 26, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 40 min |
| Jul 26, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 46 min |
| Jul 26, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 43 min |
| Jul 26, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 28 min |
| Jul 26, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 50 min |
| Jul 26, 5:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 33 min |
| Jul 26, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 35 min |
| Jul 26, 6:33 PM CDT | Tornado Warning | DMX | Cass | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.